Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 294, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 27, 2003, 6:58 PM EST for Crawford County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 6:58 PM EST (23:58 UTC)
- Expired
- Aug 27, 2003, 7:45 PM EST
- In force
- 47 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Crawford County, IN
The radar
The Louisville radar (KLVX), 55 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 272358
SVRLMK
INC025-280045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
658 PM EST WED AUG 27 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 745 PM EST
* AT 655 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ST. CROIX...OR ABOUT 45 MILES WEST OF
LOUISVILLE...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRANTSBURG AROUND 705 PM EST
SULPHUR AROUND 710 PM EST
RIDDLE AROUND 715 PM EST
BEECHWOOD...DEUCHARS AROUND 720 PM EST
FREDONIA...CURBY...PILOT KNOB AROUND 725 PM EST
LEAVENWORTH...CAREFREE AROUND 730 PM EST
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3822 8646 3822 8659 3825 8659 3826 8666
3833 8662 3832 8649 3829 8640 3828 8626
3819 8631 3813 8638 3813 8645
$$
SCHOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:15 PM EST, 5 hours 43 minutes earlier.
Area forecast discussion, Aug 27, 1:15 PM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 215 PM EDT WED AUG 27 2003 .SHORT RANGE (DAYS 0-3)... TS BEING LIMITED BY STG CAP THAT REMAINS OVER THE LMK FA, PER MORNING KSDF ACARS RAOBS. ASSOC WITH SUBTLE 500MB WAVES MEANDERING AROUND THE VICINITY, ISO TSRA ARE DEVELOPING ACROSS FAR SRN KY, WHILE MORE ORGANIZED CONVECTION EXISTS NEAR E-W ORIENTED SFC TROF OVER IN/OH. WITH VERY HIGH SFC-BASED INSTABILITY, ADDTL SCT TS MAY DEVELOP THRU THIS EVE WITHIN MOIST PLUME OVER SRN IND, COINCIDENT WITH AREA OF HIGHER 850-500MB L/RS AND WEAKER CAPPING. STORMS OVER TN MAY ALSO MIGRATE INTO FAR SRN KY. HIGH FREEZING LEVELS SUGGEST GOOD PCPN EFFICIENCY. INTO THU, SFC LOW OVER NRN PLAINS ACTS TO INCR SWLY FLOW OVER FA THUS MVG SFC BOUNDARY SLIGHTLY NWD INTO CEN IN/OH. MEANWHILE, WEAKNESS WITHIN 500MB HEIGHT FIELD NOW OVER ARK, LOOKS TO PUSH EWD TWDS THE FA. OVERALL, GIVEN THAT ATMOSPHERE IS FCST TO LOSE MOST OF THE CURRENT CONVECTIVE INHIBITION, THINK THERE POTL FOR AT LEAST SOME ISO TSRA THU AFT/EVE. SFC LOW SCOOTS EWD INTO QUEBEC ON FRI, WITH ASSOC TRAILING COLD FRONT SLOWLY MAKING WAY TWDS FA. ETA FCSTING A STREAM OF 500MB WAVELETS PROPAGATING PARALLEL TO FRONT OVER CEN IL/IN, SO INGREDIENTS FOR PCPN ARE AT LEAST IN THE AREA. GIVEN FCST THICKNESS PTTNS, THINK HIGHEST CHCS FOR PCPN LOOK TO BE OVER WRN PARTS OF FA. INTO FRI NIGHT AND SAT, DIFFS WITH ETA/GFS SOLNS. LEANING TWDS SLOWER ETA SOLN WITH RESPECT TO FRONTAL MVNT, BUT EITHER WAY LOOKING AT A SOMEWHAT WET 24HR PERIOD, PERHAPS A WARM-FRONTAL TYPE OVERRUNNING PCPN WITH ELEVATED THUNDER. CLOUD COVER SHOULD ALSO TEMPS ON SAT BELOW CLIMATOLOGY. XXV .EXTENDED SECTION (DAYS 4-7)... DUE TO COMMUNICATIONS PROBLEMS WITH NCEP LAST EVENING...WE HAVE A LIMITED AMOUNT OF MODEL DATA TO WORK WITH FOR THE EXTENDED PACKAGE. HOWEVER...OTHER MODELS THAT DID GET IN LAST NIGHT ARE STILL IN FAIR AGREEMENT WITH THE CURRENT EXTENDED FORECAST. SFC COLD FRONT WILL CONTINUE TO SLOWLY MOVE THROUGH THE REGION SAT NIGHT AND SUNDAY, WITH SEVERAL SURFACE WAVES RIDING ALONG IT. HAVE KEPT CHANCE POPS IN FOR THOSE PERIODS. WITH FRONT EXPECTED TO BE WELL TO OUR EAST ON MONDAY, HAVE GONE WITH PARTLY CLOUDY SKIES AND COOLER TEMPERATURES. THE WEATHER IS EXPECTED TO REMAIN QUIET FOR TUESDAY AND WEDNESDAY WITH SLIGHTLY BELOW NORMALS FOR THIS TIME OF THE YEAR. JARVIS .LMK...NONE.
Hazardous weather outlook, Aug 27, 5:30 PM EST, 1 hour 28 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 630 PM EDT WED AUG 27 2003 UPDATED TO REMOVE HEAT INDEX INFO THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...REST OF TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA THROUGH THE EVENING HOURS, AS A WEAK FRONT DROPS INTO THE LOWER OHIO VALLEY. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN, PERHAPS SOME LOCALIZED FLOODING, AND STRONG WIND GUSTS, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. ACROSS PARTS OF SOUTHERN KENTUCKY, A WARM CAPPING LAYER ALOFT MAY KEEP STORMS MORE ISOLATED IN NATURE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED AGAIN OVER THE LABOR DAY WEEKEND WITH THE BEST CHANCE FOR STORMS FRIDAY NIGHT AND SATURDAY. SCATTERED HEAVY RAINFALL MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHOTT
In the hours before
Local storm report, Aug 27, 4:24 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0524 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM MADISON IN WIND DAMAGE
08/27/03 JEFFERSON TREES AND POWER LINES
DOWN. REPORTED BY COUNTY
DISPATCH.
PKWLocal storm report, Aug 27, 4:47 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0547 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM CHARLESTOWN IN WIND DAMAGE
08/27/03 CLARK TREES AND POWER LINES DOWN
IN SEVERAL LOCATIONS.
REPORTED BY SPOTTER CHUCK
LEDBETTER.
PKWLocal storm report, Aug 27, 5:16 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0616 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM LOUISVILLE KY 0.75 IN HAIL
08/27/03 JEFFERSON DIME AND MARBLE HAIL
REPORTED AROUND ST. MATHEWS
MALL AREA OF LOUISVILLE.
REPORTED BY WAVE-3 TV
METEOROLOGIST.
PKWLocal storm report, Aug 27, 5:29 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0629 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM LOUISVILLE KY WIND DAMAGE
08/27/03 JEFFERSON TELEPHONE POLE DOWN AT
INTERSECTION OF HIKES LN.
AND KLONDIKE. ALSO TREE
DOWN ACROSS TYLER LANE NEAR
BOWMAN FIELD AIRPORT.
REPORTED BY COUNTY
DISPATCH.
PKWLocal storm report, Aug 27, 6:16 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0716 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM NEW ALBANY IN WIND DAMAGE
08/27/03 FLOYD 10 TREES DOWN NEAR EAGLES
LANE SOUTHWEST OF NEW
ALBANY. REPORTED BY WAVE-3
TV METEOROLOGIST.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:36 PM EST | Severe Thunderstorm Warning | LMK | Jefferson | 29 min |
| Aug 27, 4:24 PM EST | Severe Thunderstorm Warning | LMK | Clark | 36 min |
| Aug 27, 6:42 PM EST | Severe Thunderstorm Warning | LMK | Perry | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.